By Robert A. Somer, MD and Joanne K. Mazzarelli, MD
You might think, “What does treatment for cancer have anything to do with heart disease, and why do I need to think about this?” But, for a small population of individuals dealing with their cancer treatment this is a real consideration both during and after treatment.
Advances in cancer treatment have come a long way, and chemotherapy and/or radiation can be life saving for many people. However, in a small percentage of individuals, some cancer treatments can sometimes have unintended side effects that may cause serious heart-related problems. While the side effects are rare, it does happen, and preventative measures can be taken to lessen these potential side effects.
Side effects of the chemotherapy drugs can result in severe reactions during treatment and must be carefully managed by a team of oncologists and cardiologists. When cancer and heart disease are combined, managing both conditions simultaneously can present a challenge for both the patient and the doctor(s). So, existing heart conditions should be considered before chemotherapy or radiation treatment begins.
Chemotherapy medications, particularly ones from the anthracycline family and trastuzumab (Herceptin®, for breast and other cancers), can be “cardiotoxic” in some patients because they can weaken heart muscle function, a condition known as cardiomyopathy. Cardiomyopathy associated with certain chemotherapeutic agents can occur in as little as a few weeks and may be related to the cumulative dose of chemotherapy. Patients who are receiving anthracyclines as part of their treatment screened periodically with heart imaging studies to evaluate cardiac function and valvular status.
Patients who have been treated for cancer at an early age can sometimes see heart-related side effects up to 10 years after treatment has stopped. So heart health can become a risk for long-term cancer survivors. With other individuals, cardiovascular issues like high blood pressure, arrhythmias, and higher stroke risk can appear shortly after chemotherapy starts. These symptoms should be monitored throughout cancer treatment.
Patients who have been treated with radiation may also be at risk for developing heart disease. Radiation on its own, or coupled with chemotherapy, provides a powerful treatment option for many types of cancer, particularly breast cancer in women. However, there is also the risk of developing heart disease as a result of radiation to the chest, particularly when combined with certain types of chemotherapy. Coronary artery disease, cardiomyopathy, pericardial disease, valvular dysfunction and heart rhythm abnormalities can occur years after receiving radiation to the chest. Other risk factors for cardiovascular disease (high blood pressure, high cholesterol, smoking) and pre-existing cardiovascular disease may increase the risk of cardiotoxicity following radiation therapy .
Any signs of shortness of breath, lightheadedness, swelling in your ankles or legs, and greater overall fatigue should be reported immediately to your doctor(s). Often, there are medications that can be effective in optimizing heart function during chemotherapy treatment. Your oncologist can work with a cardiologist to optimize heart health while being treated for cancer. The best advice to is be fully screened for healthy heart function before undergoing any cancer treatment and have your health care team monitor you during your treatment so that quick and effective measures can be taken to protect your heart.
To find out more about chemotherapy treatment and heart disease contact The Cooper Heart Institute.